Iowa, 2010Damaging Winds in Iowa, August 10, 2010
August 10, 2010 · NWS OAX · 2 events in 1 county or zone
A small cluster of thunderstorms developed during the early evening of August 10 southwest of Beatrice on a weak boundary that mainly proved to be a wind shift. Temperatures and dew point temperatures were in the lower to mid 90s and mid 70s respectively on both sides of the boundary providing extremely unstable conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms developed during the early evening of August 10 southwest of Beatrice on a weak boundary that mainly proved to be a wind shift. Temperatures and dew point temperatures were in the lower to mid 90s and mid 70s respectively on both sides of the boundary providing extremely unstable conditions. One of the thunderstorms periodically produced damaging winds as it pulsed between severe and non-severe from southeast Nebraska into southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:24 PM CST, 7 hours 41 minutes earlier.
Area forecast discussion, Aug 10, 2:24 PM CST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT TUE AUG 10 2010
.SHORT TERM...
TONIGHT...A BAND OF THUNDERSTORMS CONTINUED TO DEVELOP THROUGH
THE EARLY AFTERNOON ACROSS EASTERN NEBRASKA AND WEST CENTRAL
IOWA...MORE CLOSELY ALIGNED WITH GFS TIMING. THIS BAND WAS MOVING
INTO VERY UNSTABLE AIRMASS OF 5000 J/KG MUCAPE IN SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA...BUT BULK SHEAR WAS MORE IMPRESSIVE NORTH
OF OUR AREA NEARER UPPER SUPPORT OF MID LEVEL WAVE MOVING EAST
THROUGH THE NORTHERN PLAINS. LOW LEVEL CONVERGENCE WAS NOTED IN
WIND FIELDS APPROACHING THE MISSOURI RIVER THIS AFTERNOON WITH
SOUTHWEST OR WESTERLY SURFACE WINDS TO THE WEST. WILL MAINTAIN AT
LEAST CHANCE POPS ALONG AND EAST OF THIS LOW LEVEL CONVERGENCE
LINE THROUGH THE EVENING...THEN TAPER POPS WEST TO EAST AFTER
MIDNIGHT. SOME DEVELOPMENT IN CENTRAL KANSAS MAY ALSO MAKE A RUN
FOR SOUTHEAST NEBRASKA THIS EVENING BEFORE INSTABILITY WANES WITH
SUNSET.
EXPECT LIGHT SOUTHWEST OR WEST WINDS TO OVERSPREAD THE CWA AFTER
MIDNIGHT AS PER GFS FORECAST. THIS SHOULD KEEP FOG POTENTIAL AT A
RELATIVE MINIMUM ACROSS THE CWA...BUT COULD SEE SPOTTY AREAS OF FOG
IN LOW LYING AREAS. LOWS TONIGHT SHOULD DROP OFF INTO THE 60S IN OUR
NORTHWEST WHERE DRIER AIR WILL INFILTRATE...WITH 70S IN THE
SOUTHEAST.
.LONGER TERM...THE HEAT AND HUMIDITY WILL PERSIST FOR WEDNESDAY AND
THURSDAY. THE SHORTWAVE TROF THAT IS OVR THE PLAINS WILL MOVE INTO
THE GREAT LAKES WEDNESDAY. THIS WILL ALLOW THE MID LEVEL RIDGE TO
BUILD IN BEHIND IT AND REMAIN THERE INTO THURSDAY. A SERIES OF
WAVES EMBEDDED IN THE FLOW ALOFT WILL TRACK ACRS THE NRN PLAINS.
HIGHS WEDNESDAY SHOULD TOP OUT IN THE 90S WITH HEAT INDEX VALUES
95 TO 105 IN THE NORTH AND 105 TO 115 IN THE SOUTH. WILL LEAVE THE
EXCESSIVE HEAT WARNING AS IS. ANY CHANGES MADE WOULD BE TO
POSSIBLY EXPAND COUNTIES FOR WED. OVERNIGHT SHIFT WILL LIKELY
TWEAK AS NEEDED FOR WED/THU.
THE FIRST WAVE WEDNESDAY NIGHT WILL TRACK WELL TO THE NORTH WITH
COOLING TEMPS ALOFT AND TSRA FOR THE DAKOTAS. THE COOLER TEMPS
ALOFT WILL TRY TO WORK SOUTH...BUT WILL HAVE TROUBLE WORKING INTO
THE HOT MID LEVEL TEMPS. SOME OF THE STORMS MAY FORM ALONG THE FNT
AND WORK INTO NCNTRL NEB THURSDAY AFTERNOON. THE COMBINATION OF
THE SHORTWAVE...DEEP MOISTURE...LLVL...AND THE NORTH TO SOUTH
INSTABILITY AXIS MAY ALLOW THE STORMS TO DEVELOP SOUTHWARD. AT
THIS TIME HAVE THE BETTER CHANCES FOR TSRA THU NIGHT AND FRIDAY
EVENING...WE SHOULD BE MORE ON THE SRN PORTION OF THE CONVECTIVE
SYSTEM THURSDAY NIGHT...WITH STORMS DECREASING...THEN REDEVELOPING
FRIDAY AFT/NIGHT. ANY OUTFLOW BOUNDARY FROM THE CONVECTION TO THE
NORTH OR CLOUDS COULD BE A PROBLEM FOR TEMPS THURSDAY. INSTABILITY
WILL BE MODERATE TO HIGH WITH THE BETTER DEEP SHEAR FARTHER NORTH
TOWARD SOUTH DAKOTA. FOR FRIDAY...BOTH THE SHEAR AND INSTABILITY
WILL BE MOD TO HIGH...FAVORABLE FOR SVR WX. AM COUNTING ON CLOUDS
TO MOVE INTO THE NORTH THURSDAY WITH HIGHS IN THE LOWER 90S AND
MID TO UPR 90S ELSEWHERE. AGAIN...HI/S OF 105 TO 115...EXCESSIVE
HEAT WARNING CRITERIA SHOULD BE MET BY MUCH OF THE SAME AREA FOR
THUR. HIGHS FRIDAY WILL DEPEND ON THE PROGRESS OF THE FRONT AND
CLDS. EXPECT A GRADIENT FROM NORTH TO SOUTH WITH HIGHS IN THE MID
80S NORTH TO MID 90S SOUTH FRIDAY.
THE EXTENDED IS STILL ADVERTISING A WELCOME COOL DOWN AS THE
RIDGE IS BROKEN DOWN OVR THE NRN PLAINS AND GRTLKS INTO MUCH OF
THE CNTRL U.S. COOLER WITH HIGHS NEAR OR BELOW NORMAL SATURDAY
THROUGH TUESDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
MAINLY VFR CONDITIONS ARE EXPECTED AT ALL EASTERN NEBRASKA TAF SITES
THROUGH WEDNESDAY AFTERNOON. A BAND OF THUNDERSTORMS MAY DEVELOP
SOUTHWEST NEAR THE KOMA AND KLNK SITES...BUT ONLY ISOLATED STORMS
ARE EXPECTED THROUGH 00Z. OTHERWISE SOUTHWEST TO WEST LOW LEVEL FLOW
SHOULD KEEP LOW CLOUDS AND FOG AT A MINIMUM AFTER 00Z...BUT SOME
MVFR VSBYS ARE POSSIBLE BETWEEN 10Z AND 14Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR NEZ034-
044-045-051>053-065>068-078-088>093.
IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR IAZ043-
055-056-069-079-080-090-091.
&&
DERGAN/ZAPOTOCNY/DERGANHazardous weather outlook, Aug 10, 3:59 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT TUE AUG 10 2010
IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-065>068-
078-088>093-111200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
459 PM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. DAMAGING
WINDS WILL BE THE PRIMARY HAZARD.
SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THIS EVENING. STORMS OVER NORTHEAST
KANSAS MAY CONTINUE TO MOVE NORTHEAST INTO THE AREA WHERE THE
AIRMASS IS VERY UNSTABLE. THE LIMITING FACTOR FOR WIDESPREAD
SEVERE WEATHER IS THE LACK OF STRONG WIND SHEAR. A FEW ISOLATED
SEVERE STORMS WILL BE POSSIBLE HOWEVER.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. HEAT
INDICES WEDNESDAY AFTERNOON WILL BE IN THE 110 TO 115 RANGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE THROUGH AT LEAST
THURSDAY...AND POSSIBLY INTO FRIDAY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. DAYTIME TEMPERATURES DURING THIS TIME WILL REACH
WELL INTO THE 90S EACH DAY...WITH OVERNIGHT LOWS REMAINING MOSTLY
IN THE 70S. HUMIDITY ALSO WILL REMAIN HIGH THROUGH THE WEEK. THE
COMBINATION WILL CREATE THE POTENTIAL FOR HEAT INDEX READINGS OF
AROUND 105 DEGREES...WITH HEAT INDICES UP TO AROUND 120 DEGREES
POSSIBLE IN SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.
THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
A COLD FRONT MOVES ACROSS THE AREA. SEVERE STORMS MAY BE POSSIBLE
WITH THE PASSAGE OF THIS COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TONIGHT OR WEDNESDAY.
NEZ011-012-015>018-030>033-042-043-050-111200-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-BUTLER-
459 PM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA AND NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
DANGEROUS HEAT AND HUMIDITY WILL RETURN WEDNESDAY AND THURSDAY
WITH HEAT INDICES LIKELY NEAR 105.
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE AREA. SEVERE STORMS ARE POSSIBLE WITH
THE PASSAGE OF THIS COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
KERN
In the hours before
Local storm report, Aug 10, 9:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1027 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST OFFUTT AFB 41.11N 95.92W
08/10/2010 M59 MPH SARPY NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Aug 10, 9:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1033 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 2 S CEDAR CREEK 41.02N 96.10W
08/10/2010 E60 MPH CASS NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Aug 10, 9:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1034 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND GST OFFUTT AFB 41.11N 95.92W
08/10/2010 M74 MPH SARPY NE ASOS
&&
BKERNSpecial weather statement, Aug 10, 9:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1054 PM CDT TUE AUG 10 2010
IAZ080-110445-
MONTGOMERY IA-
1054 PM CDT TUE AUG 10 2010
...SPECIAL WEATHER STATEMENT FOR EASTERN MONTGOMERY COUNTY UNTIL 1145
PM CDT...
AT 1052 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR STANTON...OR 41 MILES NORTH OF
TARKIO...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VIKING LAKE STATE PARK...
GRANT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DEWALD
Local storm report, Aug 10, 9:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1055 PM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 7 WNW PLATTSMOUTH 41.05N 96.02W
08/10/2010 E1.00 INCH CASS NE TRAINED SPOTTER
SEVERAL 2 TO 3 INCH DIAMETER TREE LIMBS DOWN. HAIL LASTED
FOR 5 MINUTES. 40 MPH MEASURED WIND SPEED.
&&
BKERNSpecial weather statement, Aug 10, 9:57 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1057 PM CDT TUE AUG 10 2010
IAZ069-110500-
POTTAWATTAMIE IA-
1057 PM CDT TUE AUG 10 2010
...SPECIAL WEATHER STATEMENT FOR EASTERN POTTAWATTAMIE COUNTY UNTIL
MIDNIGHT CDT...
AT 1052 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR TREYNOR...OR 24
MILES EAST OF OMAHA...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE THROUGH EASTERN
POTTAWATTAMIE COUNTY.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MACEDONIA...
CARSON...
OAKLAND...
WALNUT...
HANCOCK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DEWALD
Thunderstorm Wind, Pottawattamie
- When
- August 10, 10:05 PM CST
- Where
- Pottawattamie County, Treynor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.230, -95.620
Thunderstorm wind gusts estimated at 60 mph downed or split several large trees in town along with causing other tree damage.
Thunderstorm Wind, Pottawattamie
- When
- August 10, 10:10 PM CST
- Where
- Pottawattamie County, Oakland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -95.400
Thunderstorm wind gusts estimated at 60 mph downed a few tree limbs in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248488, 239812.